Alert archive / Georgia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 40, NWS Charleston, SC

May 6, 1999Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 6, 1999, 4:35 PM EDT for Long County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1999, 4:35 PM EDT (20:35 UTC)
Expired
May 6, 1999, 5:25 PM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:40 PM EDTHail 1.25Ludowici, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:45 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 6, 2:45 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU MAY 6 1999

SCATTERED TSRA HV DEVELOPED OUT AHEAD OF MAIN LINE OF CONVECTION NOW
MOVG THRU CNTL GA. 12Z ETA INIT IS OUT TO LUNCH WITH S/WV ALREADY
THRU AREA AT 18Z AND SUBSIDENCE AT 00Z. DONT THINK THAT IS THE
CASE. 12Z NGM ON THE OTHER HAND LOOKS PRETTY REASONABLE...WITH S/WV
TRACKING THRU THE MIDLANDS THIS AFT AND EVE...WITH A SPOKE OF PVA
GRADUALLY MOVG TWD THE CST TNGT. AVN H7 OMEGA IS IN PRETTY DECENT
AGREEMENT WITH NGM THRU TNGT...AND WL BASICALLY GO WITH THAT SOLN.
AT 17Z...LAPS LIS ARE -6 TO -8 ACROSS THE FA WHILE CAPES ARE RUNNING
1500 TO 2500 J/KG. HI THETA-ES AS WELL. MODELS ARE ALSO HAVING A
TUFF TIME WITH S/WVS ROTATING AROUND THE BASE OF THE BROAD UPR TROF.
WL NOT TRY TO TIME THOSE ATTM. FWC/FAN POP GUID IS IN GOOD AGREEMENT
THRU THE PD AND WL GENLY GO W/CHC POPS THRU SAT AS FNTL BNDRY
GRADUALLY DISSIPATES. WL GO WITH HIER POPS FOR INLAND CTYS TNGT AND
MENTION THE POSSIBILITY FOR DAMG WINDS AND HAIL. WL GO W/SLGTLY LWR
POPS ALG CST AND DEBATE ANY MENTION FOR SVR TIL ISSUANCE.

CWF...NGM/AVN GUID LOOKS BETTER. SW WINDS LOOK GOOD THRU TIL MID
SAT THEN BECM MORE WEST. WL CONT WINDS ARND 15 KTS. AVN HINTING AT
CLOSE TO SCA CONDS TONIGHT...NOT GOING DOWN THAT ROAD.

PRELIM CCF
CHS EE 069/087 067/085 065 15444
SAV EE 071/088 067/087 064 15444
CHL EE 071/080 070/081 068 15444
NBC EE 070/082 068/084 066 15444

TJR/JCI

In the hours before

Special weather statement, May 6, 11:54 AM EDT, 4 hours 41 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-062200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1154 AM EDT THU MAY 6 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
   AND EVENING ACROSS PARTS OF SOUTHEAST GEORGIA AND SOUTHERN SOUTH
   CAROLINA...

AN UPPER AIR DISTURBANCE PASSING WEST OF THE REGION COMBINED WITH
A VERY WARM AND UNSTABLE AIR MASS WILL ASSIST THUNDERSTORM
DEVELOPMENT OVER INLAND AREAS THIS AFTERNOON. A FEW THUNDERSTORMS
COULD PRODUCE LOCALIZED WIND GUSTS IN EXCESS OF 60 MPH AND LARGE
HAIL.

THE GREATEST THREAT OF ISOLATED SEVERE THUNDERSTORMS WILL OCCUR OVER
EAST CENTRAL GEORGIA AND THE SOUTHERN MIDLANDS OF SOUTH CAROLINA
THROUGH THE AFTERNOON. HOWEVER ISOLATED SEVERE STORMS COULD DEVELOP
IN A CORRIDOR FROM REIDSVILLE AND MILLEN IN SOUTHEAST GEORGIA TO
LOCATIONS WEST OF INTERSTATE 95 IN SOUTHERN SOUTH CAROLINA BETWEEN 3
AND 6 PM THIS AFTERNOON. THESE POTENTIALLY STRONG TO SEVERE STORMS
COULD AFFECT COASTAL AREAS AFTER 6 PM AND INTO THE EVENING.

SPOTTER ACTIVATION IS NOT EXPECTED LATER THIS AFTERNOON OR EVENING...
BUT MAY BE NEEDED DEPENDING ON HOW THIS EVENT UNFOLDS. TO STAY
INFORMED...LISTEN TO THE LATEST STATEMENTS AND SHORT TERM FORECASTS
FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON ON NOAA WEATHER RADIO
OR FROM LOCAL MEDIA OUTLETS.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:06 PM EDTSevere Thunderstorm WarningCHSJasper49 min
May 6, 3:27 PM EDTSevere Thunderstorm WarningCHSBeaufort63 min
May 6, 2:28 PM EDTSevere Thunderstorm WarningCHSBryan47 min
May 6, 2:35 PM EDTSevere Thunderstorm WarningCHSEffingham60 min
May 6, 2:54 PM EDTSevere Thunderstorm WarningCHSBryan31 min
May 6, 3:02 PM EDTSevere Thunderstorm WarningCHSLiberty48 min
May 6, 3:06 PM EDTSevere Thunderstorm WarningCHSChatham49 min
May 6, 4:29 PM EDTSevere Thunderstorm WarningCHSLiberty31 min
May 6, 5:09 PM EDTSevere Thunderstorm WarningCHSLiberty51 min
May 6, 5:25 PM EDTSevere Thunderstorm WarningCHSBryan45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.